Lenacapavir, a long-acting HIV capsid inhibitor given twice a year, is partly a CYP3A4 substrate. Primidone, and its metabolite phenobarbital, induce CYP3A4, so co-prescription is not recommended because of the risk of low lenacapavir levels.
This case report describes a man in his sixties who switched to lenacapavir while taking long-standing primidone 50 mg daily. Levels measured over the first six-month interval stayed above four times the protein-adjusted effective concentration, ranging from 24.9 ng/mL at month one to 58.3 ng/mL at month three, and were in line with levels reported without interacting drugs. His viral load stayed undetectable.
One patient on a low dose is not a basis for general advice, and the labelling recommendation has not changed. What it shows is that therapeutic drug monitoring can make an otherwise avoided combination workable in an individual when there is no good alternative.
- Check every concomitant medicine for CYP3A4 induction before starting long-acting antiretrovirals.
- Where an inducer cannot be stopped, consider drug-level monitoring with specialist input rather than assuming failure.
- The dose here was low (primidone 50 mg); higher doses may induce more strongly.
- Labelling still advises against this combination; one case does not change that.
Why it matters
A twice-yearly drug leaves months for a subtherapeutic level to go unnoticed, which makes interaction checks at the start critical.
Don't overread it
A single case on a low inducer dose cannot establish that the combination is safe.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for clinical pharmacology, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free